3 Aug 2021

5/3/21 Statin Induced Myositis

PGY2 Shawn Yu presented a case of a 49 y/o F with history of HTN, HLD, IDDM and NSTEMI s/p staged PCI presents with fatigue and worsening bilateral upper and lower weakness in past few months.  The pain and weakness started in RLE, then progressed to LLE to b/l UE, progressing to the point that she cannot ambulate or complete her ADLs, including putting on clothes.  Patient also reports one episode of substernal pressure 2 days ago that lasted 10-15mins associated with SOB, relieved with nitroglycerin.  She denies any back pain, incontinence or saddle anesthesia.

Meds: ASA 81mg qday, Clopidogrel 75mg qday, Pravastatin 80mg qday, Metoprolol 12.5mg BID, Amlodipine 10mg qday, Isosorbide mononitrate 30mg qday, Metformin 1g BID, Glargine 18U qday, Lispro 6U TIDAC, Gabapentin 300mg qhs, pantoprazole 20mg qday

Allergies: ASA s/p sensitization protocol

SH: Lives with family.  Denies tobacco/drug/alcohol use.

Vitals: T 36.6, HR 108, RR 18, BP 110/64, O2 sat 100% on RA

Physical Exam: A&Ox4, regular cardiac/pulm exam, abdomen tender to palpation over epigastric region, skin without any rashes/hyperpigmentation, no edema on extremities, sensation intact throughout, strength is 2/5 in BLE, 3/5 in BUE, unable to stand.

CBC: WBC 10.5>Hb 10/Hct 31.4 <Plt 395 (MCV 84.1, RDW 16%)

CMP:

Na 139/K 4.8/Cl 101/HCO3 26/BUN 29/Cr 0.72<Glucose 156

ALP 71>T.protein 7.2/Albumin 3.9/AST 262/ALT 258/Tbili 0.2/Dbili <0.2

Ca 9.6, Mg 2.0, Phos 5.7

Coags: PT 13.9, INR 1.08, PTT 30

Infectious workup initiated with negative findings of the following: BCx, UA, HIV, COVID-19, and hepatitis panel.  Of note, UA did show large blood but only 3 RBCs per HPF.

CK elevated at 14985.

Troponin elevated at 2.1 with the following EKGs:

TSH wnl

Rheum workup completed with the following findings:

  • Elevated ESR at 83 and elevated CRP at 43
  • ANA positive, 1:80 homogeneous
  • Aldolase elevated 47.7 U/L
  • Negative myositis panel
  • HMG-CoA Reductase Ab (IgG) elevated at 66

MRI Bilateral Femur: Diffuse T2/STIR hyperintense signal and enhancement noted within all the muscles of the bilateral thighs, most predominantly involving the bilateral rectus femoris muscles.

EMG: Findings consistent with severe inflammatory myositis.

Treatment: Patient underwent cath and found 90% occlusion to the RCA with one DES placed.  Rheum consulted for concern for rhabdomyolysis vs myositis.  She was empirically started on methylprednisolone IV.  Once labs all resulted, she was discharged with ezetimibe and prednisone taper.

Teaching points:

1. Spectrum of muscle related adverse events due to statin use ranging from myalgia (symptoms with normal CK) to myonecrosis (CK elevation) that can lead to clinical rhabdomyolysis.

2. Clinical tool (SAMS-CI) to determine likelihood of statin involvement.

Relevant Article:

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.